Alert archive / Nebraska / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 284, NWS North Platte, NE

October 16, 1998Frontier County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Oct 16, 1998, 4:12 PM CDT for Frontier County, Nebraska. It was in force for 48 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 16, 1998, 4:12 PM CDT (21:12 UTC)
Expired
Oct 16, 1998, 5:00 PM CDT
In force
48 min
Issued by
NWS North Platte, NE
Area
Whole counties

County Frontier County, NE

The radar

The North Platte radar (KLNX), 160 km from the middle of the area, began a volume at 21:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 16, 4:30 PM CDTHail 0.75Stockville, NE
Oct 16, 4:55 PM CDTHail 1Eustis, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 16, 3:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.2 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 1998-10-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 658 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 1998-10-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 250 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
658 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
1017 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
250 m²/s²
0-3 km storm-relative helicity
246 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLBF 162112 RRA
SVRLBF
NEC063-162200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
412 PM CDT FRI OCT 16 1998

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL AND EASTERN FRONTIER COUNTY IN SOUTHWESTERN NEBRASKA

* UNTIL 500 PM CDT

* AT 410 PM CDT... NORTH PLATTE DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 14 MILES NORTHEAST OF MCCOOK OR 10 MILES SOUTHWEST
  OF MEDICINE CREEK DAM... MOVING NORTHEAST AT 45 MPH.

* DAMAGING HAIL AND/OR DESTRUCTIVE WINDS CAN BE EXPECTED NEAR...
  MEDICINE CREEK DAM           BY 420 PM CDT
  STOCKVILLE                   BY 425 PM CDT
  MOOREFIELD      z             BY 440 PM CDT
  EUSTIS                       BY 445 PM CDT

DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS!

GEB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 16, 4:10 PM CDT, 2 minutes earlier.

Area forecast discussion, Oct 16, 4:10 PM CDT, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
410 PM CDT FRI OCT 16 1998

...INITIAL PROBLEM IS SEVERE WEATHER IN CWFA...

SEVERE THUNDERSTORMS ERUPTING THIS AFTERNOON AHEAD OF DRYSLOT SEEM PM
VISIBLE SATELLITE IMAGERY FROM ABOUT VTN THROUGH LBF TO MCK. THIS IS
OCCURRING WITH HELP OF SHORTWAVE INTO WESTERN NEBRASKA FROM WESTERN
KANSAS. EXPECT A LOOSELY ORGANIZED LINE TO MOVE THROUGH EASTERN HALF OF
CWFA THIS EVENING WITH MAIN THREAT BEING LARGE HAIL. NO REPORTS OF
ANYTHING LARGER THAN NICKEL SO FAR.

UPPER LEVEL LOW CENTERED OVER SOUTHERN UTAH IS DEPICTED SIMILARLY BY
MODELS TO LIFT NE INTO WESTERN NEBRASKA SATURDAY. ETA CONTINUES TREND
OF BEING FASTEST AND FARTHEST TO THE NORTH...WHILE NGM IS MOST
SOUTHERLY AND AVN IS COMPROMISE. BLEND OF NGM AND AVN LOOKS LIKE BEST
SOLUTION.

SHORTWAVE AIDING CURRENT ROUND OF STORMS WILL MOVE THROUGH EASTERN CWFA
THIS EVENING AND THEN UVV ASSOCIATED WITH LEFT EXIT REGION OF H3 JET
WILL KEEP SHOWERS LIKELY OVER CWFA OVERNIGHT...ESPECIALLY NORTH AND
EAST. COLD FRONT WILL MOVE EAST OUT OF CWFA EARLY SATURDAY WITH WRAP
AROUND MOISTURE ASSOCIATED WITH MAIN SURFACE LOW OVER SE SD AND
NORTHEAST NEBRASKA BY MIDDAY. WILL BE WINDvY...COLD AND SHOWERY WITH
GRADUAL CLEARING SATURDAY NIGHT AND THEN DRYING OUT FROM WEST TO EAST
SUNDAY. COULD BE SOME SNOW MIXED WITH RAIN ONLY IN FAR NORTHWEST.

SHEETS

In the hours before

Special weather statement, Oct 16, 11:03 AM CDT, 5 hours 9 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-171200-

SEVERE WEATHER OUTLOOK FOR WESTERN AND NORTH CENTRAL NEBRASKA
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1100 AM CDT (1000 AM MDT) FRI OCT 16 1998

THIS OUTLOOK PERTAINS TO THE FOLLOWING NEBRASKA COUNTIES...

ARTHUR     BLAINE     BOYD       BROWN      CHASE      CHERRY
CUSTER     DEUEL      FRONTIER   GARDEN     GARFIELD   GRANT
HAYES      HOLT       HOOKER     KEITH      KEYA PAHA  LINCOLN
LOGAN      LOUP       MCPHERSON  PERKINS    ROCK       SHERIDAN
THOMAS     WHEELER

...STORM SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON INTO TONIGHT
ACROSS PARTS OF SOUTHWEST INTO NORTH CENTRAL NEBRASKA...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON THROUGH
TONIGHT EAST OF A LINE EXTENDING FROM VALENTINE TO NEAR IMPERIAL.
THUNDERSTORMS ARE ALSO POSSIBLE THIS AFTERNOON WEST OF THIS LINE OVER
NORTHWEST NEBRASKA INTO THE EASTERN NEBRASKA PANHANDLE...BUT ANY STORMS
THAT FORM IN THIS AREA ARE NOT EXPECTED TO REACH SEVERE LEVELS.

A FRONT LOCATED FROM NEAR ONEILL SOUTHWEST TO NEAR NORTH PLATTE AND
IMPERIAL WILL REMAIN NEARLY STATIONARY INTO EARLY TONIGHT BEFORE MOVING
SOUTHEAST AS A COLD FRONT LATE TONIGHT.  STRONG SOUTH TO SOUTHEAST
WINDS SOUTH OF THIS FRONT WILL TRANSPORT WARM...MOIST AND UNSTABLE AIR
INTO SOUTHWEST THROUGH NORTH CENTRAL NEBRASKA.   A STRONG WEATHER
DISTURBANCE WILL ALSO MOVE NORTHEAST ALONG THE FRONT LATE THIS
AFTERNOON INTO TONIGHT AND WILL HELP TO FURTHER DESTABILIZE THE
ATMOSPHERE OVER THE AREA.

THUNDERSTORMS ARE EXPECTED TO BECOME MORE WIDESPREAD OVER MUCH OF
WESTERN AND NORTH CENTRAL NEBRASKA THROUGHOUT THE AFTERNOON HOURS AND
CONTINUE INTO TONIGHT...WITH SOME OF THE STORMS CAPABLE OF PRODUCING
LARGE HAIL AND DAMAGING WINDS...MAINLY OVER SOUTHWEST INTO NORTH
CENTRAL NEBRASKA.  THE PRESENCE OF COOLER AIR IN NORTHWEST NEBRASKA AND
IN THE EASTERN NEBRASKA PANHANDLE...WHICH WILL REMAIN NORTH OF THE
FRONTAL BOUNDARY...WILL MINIMIZE THE THREAT OF HAIL OR STRONG WINDS IN
THIS AREA.

ALL INTERESTS IN SOUTHWEST THROUGH NORTH CENTRAL NEBRASKA SHOULD
CONTINUE TO MONITOR NOAA WEATHER RADIO...COMMERCIAL TELEVISION...
CABLE TELEVISION...OR RADIO BROADCASTS FOR ADDITIONAL INFORMATION
CONCERNING THIS DEVELOPING WEATHER SITUATION.  BE PREPARED TO SEEK
SHELTER INDOORS QUICKLY IF THREATENING WEATHER APPROACHES OR WARNINGS
ARE ISSUED.

WERT
Local storm report, Oct 16, 3:59 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  NORTH PLATTE NE
359 PM CDT FRI OCT 16 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0317 PM    NORTH PLATTE              NE   0.75 INCH HAIL
10/16/98   LINCOLN

0245 PM    9 SW WELLFLEET            NE   0.75 INCH HAIL
10/16/98   LINCOLN

0315 PM    NORTH PLATTE              NE   0.88 INCH HAIL
10/16/98   LINCOLN

0215 PM    6 S HAYES CENTER          NE   0.75 INCH HAIL
10/16/98   HAYES

0130 PM    12 S MULLEN               NE   0.75 INCH HAIL
10/16/98   HOOKER

SLM
Local storm report, Oct 16, 3:59 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  NORTH PLATTE NE
359 PM CDT FRI OCT 16 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0317 PM    NORTH PLATTE              NE   0.75 INCH HAIL
10/16/98   LINCOLN

0245 PM    9 SW WELLFLEET            NE   0.75 INCH HAIL
10/16/98   LINCOLN

0315 PM    NORTH PLATTE              NE   0.88 INCH HAIL
10/16/98   LINCOLN

0215 PM    6 S HAYES CENTER          NE   0.75 INCH HAIL
10/16/98   HAYES

0130 PM    12 S MULLEN               NE   0.75 INCH HAIL
10/16/98   HOOKER

SLM

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 15, 11:08 PM CDTSevere Thunderstorm WarningLBFCherry, Keya Paha62 min
Oct 16, 1:26 PM CDTSevere Thunderstorm WarningLBFHooker64 min
Oct 16, 2:12 PM CDTSevere Thunderstorm WarningLBFHayes48 min
Oct 16, 2:39 PM CDTSevere Thunderstorm WarningLBFLincoln46 min
Oct 16, 3:03 PM CDTSevere Thunderstorm WarningLBFCherry32 min
Oct 16, 3:15 PM CDTSevere Thunderstorm WarningLBFLincoln35 min
Oct 16, 3:35 PM CDTSevere Thunderstorm WarningLBFLogan50 min
Oct 16, 5:47 PM CDTSevere Thunderstorm WarningLBFCuster63 min
Oct 16, 6:32 PM CDTSevere Thunderstorm WarningLBFFrontier63 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.